Idaho, 2019

Damaging Wind in Idaho, September 6, 2019

September 6, 2019 · NWS BOI · 1 event in 1 county or zone

Severe convection developed over southern Idaho with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Severe convection developed over southern Idaho with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 6, 8:57 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 6, 8:57 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Boise ID
957 AM MDT Fri Sep 6 2019

.DISCUSSION...WSR-88D radar at 9:45 am shows numerous
thunderstorms in eastern Oregon producing frequent lighting, brief
heavy rain and small hail. These thunderstorms are also capable
of producing wind gusts of 40 to 50 mph. These thunderstorms are
now moving across the border into Idaho and will move northeast
into the Caldwell, Nampa and Boise area before noon. High
resolution forecast models indicate that most of this thunderstorm
activity will clear out of the Treasure Valley after 2 pm as it
moves north and east into the central Idaho mountains. However,
there will still be a few isolated showers and thunderstorms
around the area that will linger into the late afternoon but not
nearly as widespread as this mornings activity. All thunderstorm
activity should end before 7 pm this evening leaving mostly clear
skies and light northwesterly breezes across the area.

&&

.AVIATION...Mostly VFR. Numerous showers and thunderstorms, with
gusty winds 35-45 kts and small hail. Line of storms along ID/OR
border at 15Z will move east into central ID mountains by afternoon,
with isolated storms forming behind that line. Surface winds:
northwest 10-15 kts with higher gusts near thunderstorms. Winds
aloft at 10k feet MSL: west 10-20 kts shifting to northwest by
afternoon.

Weekend outlook: Dry Saturday. Numerous showers moving in from the
west overnight Saturday night, and continuing through most of
Sunday, with widespread MVFR conditions expected and isolated IFR
and mountains obscured at times.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Monday...Showers continue to move
through the forecast this morning, with a bit of cloud to cloud
lightning noted earlier across the West Central Mountains. The
trough which helped to produce shower activity early continues to
lift northeast across the area today, with continued showers and
thunderstorms expected, along with cooler temperatures. Models
continue to indicate moderate instability across the area, with
isolated to scattered thunderstorms possible. Gusty wind and
lightning will again be the primary threats for any storm activity.
Showers will generally clear from southwest to northeast through
the evening, with the West Central and Boise Mountains holding
onto shower activity through late evening hours. A brief
transitory ridge will be in place for Saturday allowing
temperatures to warm a few degrees. The next approaching Pacific
trough will begin to move into the area late Saturday evening, and
will continue to influence the area through Sunday. Much cooler
temperatures expected, with values dropping 10 to 15 degrees
between Saturday and Sunday. Showers and thunderstorms will also
be possible, with the best opportunity for thunderstorms falling
across western Idaho.

LONG TERM...Monday night through Friday...An upper level trough
closes in on the Intermountain West on Tuesday as temperatures
remain 7-10 degrees below normal. Precipitation with this system
will linger through Wednesday, ahead of a weak ridge that will usher
in dryer conditions. Temperatures will gradually warm under the
ridge to right around normal by Friday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 6 PM MDT this evening
     IDZ400>403-420-421-423-424-426.
OR...Red Flag Warning until 6 PM MDT /5 PM PDT/ this evening
     ORZ637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...JB
AVIATION.....TB
PREV SHORT TERM...KB
PREV LONG TERM....AL

In the hours before

Special weather statement, Sep 6, 7:56 AM MST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Boise ID
856 AM MDT Fri Sep 6 2019

IDZ012>014-033-ORZ064-061545-
Upper Treasure Valley ID-Lower Treasure Valley ID-
Upper Weiser River ID-Boise Mountains ID-
Oregon Lower Treasure Valley OR-
856 AM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADA...SOUTHWESTERN
BOISE...PAYETTE...CANYON...NORTHWESTERN OWYHEE...GEM...SOUTH CENTRAL
WASHINGTON AND NORTHEASTERN MALHEUR COUNTIES UNTIL 945 AM MDT...

At 855 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vale to near Marsing. Movement was
northeast at 35 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms. Brief heavy rain is also possible as these storms pass.

Strong thunderstorms will be near...
  Marsing, Greenleaf and Huston around 900 AM MDT.
  Ontario, Caldwell, Fruitland and Notus around 910 AM MDT.
  Payette, Nampa, Middleton and Kuna around 920 AM MDT.
  Meridian, Star, Firebird Speedway and Letha around 930 AM MDT.
  Boise, Emmett, Garden City and Eagle around 940 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4437 11657 4361 11605 4343 11681 4406 11725
TIME...MOT...LOC 1455Z 244DEG 30KT 4402 11715 4352 11680

TB
Special weather statement, Sep 6, 8:53 AM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Boise ID
953 AM MDT Fri Sep 6 2019

IDZ012>014-029-061645-
Upper Treasure Valley ID-Lower Treasure Valley ID-Boise Mountains ID-
Owyhee Mountains ID-
953 AM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADA...WEST CENTRAL
BOISE...SOUTHERN PAYETTE...CANYON...NORTHWESTERN OWYHEE AND SOUTHERN
GEM COUNTIES UNTIL 1045 AM MDT...

At 953 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Notus to near Succor Creek Reservoir.
Movement was east at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Notus, Greenleaf, Marsing and Sand Hollow around 1000 AM MDT.
  Caldwell around 1010 AM MDT.
  Nampa, Middleton and Givens Hot Springs around 1020 AM MDT.
  Emmett, Murphy, Eagle and Star around 1030 AM MDT.
  Boise, Swan Falls, Sweet and Horseshoe Bend around 1040 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4403 11618 4314 11624 4306 11694 4381 11690
TIME...MOT...LOC 1553Z 253DEG 27KT 4376 11685 4315 11688

TB
Special weather statement, Sep 6, 9:01 AM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Boise ID
1001 AM MDT Fri Sep 6 2019

IDZ015-061645-
Southwest Highlands ID-
1001 AM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OWYHEE COUNTY UNTIL
1045 AM MDT...

At 1001 AM MDT, Doppler radar was tracking a strong thunderstorm near
Owyhee, moving northeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Sugarloaf Mountain, Buckhorn Reservoir, Otter Reservoir and Payne
  Creek Reservoir around 1020 AM MDT.
  Black Stone Mountain, Black Rock Crossing, Black Rock Mountain and
  Tindall Ranch around 1040 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4214 11628 4244 11580 4205 11555 4199 11575
      4199 11619
TIME...MOT...LOC 1601Z 243DEG 23KT 4201 11609

TB
Local storm report, Sep 6, 11:56 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1256 PM MDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     GLENNS FERRY            42.95N 115.30W
09/06/2019  E50 MPH          ELMORE             ID   TRAINED SPOTTER

            TREE BRANCHES DOWN. ESTIMATED 50MPH GUSTS.

&&

TB

The radar

The Boise radar (KCBX), 158 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Twin Falls

When
September 6, 12:47 PM MST to 1:00 PM MST
Where
Twin Falls County, 2.13 mi SSW of Buhl to 2.7 mi NE of Peavey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.570, -114.760

A trained spotter reported large trees branches down near Buhl.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851179.